Hail, Sheridan
- When
- May 26, 12:20 PM MST
- Where
- Sheridan County, 0.91 mi W of Redstone
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.820, -104.950
Trained spotter reported quarter-sized to half dollar-sized hail with heavy rain.
A narrow area of unstable atmosphere lined up with a warm front over the northeast corner of the state to produce severe thunderstorms early in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A narrow area of unstable atmosphere lined up with a warm front over the northeast corner of the state to produce severe thunderstorms early in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 26, 8:46 AM MST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 946 AM MDT MON MAY 26 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY... UPDATE... LITTLE IN THE WAY OF CHANGES WERE MADE TO THE GOING FORECAST WHICH STANDS IN EXCELLENT SHAPE. SPC SSEO PRODUCT SHOWS MAXIMUM UPDRAFT SPEEDS ACROSS THE EASTERN ZONES NEAR THE NORTH DAKOTA BORDER AFTER 18Z. THE MORNING 12Z KGGW SOUNDING SHOWS ABOUT 1100 J/KG CAPE AND JUST UNDER AN INCH OF PRECIPITABLE WATER. SHEAR IS NOT ALL THAT IMPRESSIVE BUT THERE IS DECENT INSTABILITY AND LAPSE RATES ARE ALSO SUPPORTIVE FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. GIVEN FAVORABLE CONVECTIVE PARAMETERS...EXPECT CONVECTION INITIATION TO OCCUR EARLY TO MID AFTERNOON ACROSS THE CWA. SHOWERS AND THUNDERSTORMS SHOULD TRACK EAST INTO NORTH DAKOTA THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN A FEW OF THE STORMS BUT THE MAIN THREAT COULD BE LOCALLY HEAVY DOWNPOURS GIVEN THE HIGH PRECIPITABLE WATER VALUES. MALIAWCO PREVIOUS SHORT TERM DISCUSSION... WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS A NEARLY STATIC WEATHER PATTERN ACROSS THE CONUS WITH A REX BLOCK LOW OVER THE SOUTHERN ROCKIES AND ADJACENT SOUTHERN HIGH PLAINS. AN UPPER-LEVEL LOW PRESSURE SYSTEM JUST OFF THE COAST OF BRITISH COLUMBIA IS STARTING TO MAKE ITS INFLUENCE KNOWN THROUGH THE NORTHERN ROCKIES AND TOWARD OUR CWA TODAY. FORECAST CHALLENGES WILL FOCUS ON THE LIMITED CHANCE FOR STRONG TO MARGINALLY SEVERE THUNDERSTORMS TODAY AND A STRONGER POSSIBILITY ON WEDNESDAY. WITH THE SHORT TERM MODEL OUTPUT LINING UP NICELY AND SHOWING VERY GOOD RUN TO RUN CONSISTENCY AND AGREEMENT...FELT IT WAS WARRANTED TO DELINEATE SOME DETAIL INSTEAD OF PAINTING THE ENTIRE CWA IN THUNDERSTORMS. MODEL CONVECTIVE AND SEVERE PARAMETERS SEEM TO RESTRICT AND ISOLATE THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS TODAY NEAR THE AXIS OF INSTABILITY POSITIONED OVER OUR EASTERN CWA ZONES AND SUGGEST THAT THUNDERSTORMS ARE NOT LIKELY ELSEWHERE. I WOULD IMAGINE THAT IF ANY STRONG STORMS BECOME SEVERE THIS AFTERNOON AND EVENING EAST...THEY WOULD NOT SPEND MUCH TIME IN OUR CWA BEFORE SLIDING EAST OR NORTHEASTWARD INTO NORTH DAKOTA. FOR NOW...WILL MENTION GUSTY WINDS AND SMALL HAIL IN THE GRIDS FOR THIS AFTERNOON AND EVENING. TUESDAY...THE CHANCE FOR THUNDERSTORMS SEEMS MUCH LESS AS CONVECTIVE PARAMETERS SHOW THE INSTABILITY MAXIMUM WELL EAST OF US...OVER NORTH DAKOTA. WE CAN EXPECT A FEW SCATTERED RAIN SHOWERS AND MAY GET JUST A CLIP OF ISOLATED THUNDERSTORMS OVER SE WIBAUX COUNTY. WEDNESDAY...THINGS CHANGE QUITE A BIT AS THE UPPER LOW DIGS OVER THE CENTRAL ROCKIES...TURNING THE UPPER FLOW FROM THE SOUTH OVER NORTHEAST MONTANA AND DIRECTING A SIGNIFICANT AXIS OF INSTABILITY RIGHT THROUGH OUR CWA...SETTING UP OUR CENTRAL AND NORTHEASTERN ZONES FOR A GOOD CHANCE FOR SEVERE THUNDERSTORMS HEADING INTO WEDNESDAY AFTERNOON AND EVENING. BMICKELSON .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... WILL SEE SOUTHWEST FLOW ALOFT WITH FREQUENT CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD. WEDNESDAY NIGHT AND THURSDAY FEATURES A SURFACE LOW PRESSURE SYSTEM MOVING ACROSS EASTERN MONTANA WITH A COLD FRONT. AFTER THE BAND OF PRECIPITATION ON THE FRONT SIDE OF THE LOW LIFTS INTO SASKATCHEWAN WEDNESDAY NIGHT... MODELS HAVE EASTERN MONTANA IN A DRY SLOT FOR MOST OF THURSDAY. WARM AIR ALOFT WITHIN THIS DRY SLOT WILL LIMIT PRECIP CHANCES MOST OF THE DAY. WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH IN THE MORNING. AT SOME POINT... THURSDAY AFTERNOON OR EVENING... A SHORTWAVE RIDES NORTHEAST ALONG THE COLD FRONT INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA. EXPECT SOME SHOWERS AND THUNDERSTORMS TO DEVELOP WITH THIS WAVE. THE QUESTION WILL BE WHETHER IT WILL IN EASTERN MONTANA OR WESTERN NORTH DAKOTA. WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE EAST. WHILE MOST OF THE FORECAST AREA LOOKS DRY AND IN BETWEEN WAVES FRIDAY AND FRIDAY NIGHT. THE FRONTAL BOUNDARY REMAINS STATIONARY ACROSS WYOMING AND NEAR RAPID CITY... BISMARCK AND WINNIPEG. THE AREAS SOUTH OF THE MISSOURI RIVER WILL BE CLOSE ENOUGH TO THE FRONT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. AN UPPER LOW DIGS INTO CALIFORNIA OVER THE WEEKEND WITH FREQUENT SHORTWAVES SPINNING OFF THAT SYSTEM THAT WILL MOVE ACROSS NORTHEAST MONTANA. THE WAVES COMBINED WITH UNSTABLE AIRMASS WILL PROVIDE CHANCES FOG SHOWERS AND THUNDERSTORMS. FORRESTER && .AVIATION... SYNOPSIS: AN UPPER LEVEL DISTURBANCE AND A SURFACE FRONT WILL PUSH THROUGH NORTHEAST MONTANA THIS MORNING FROM NORTHWEST TO SOUTHEAST. AN ADDITIONAL UPPER LEVEL DISTURBANCE WILL PROVIDE CHANCES FOR MORE SHOWERS AND THUNDERSTORMS TONIGHT. FLIGHT CATEGORY: VFR. VERY ISOLATED MVFR NEAR ANY THUNDERSTORMS OR RIVER VALLEYS WITH EXTREMELY LOCALIZED FOG BANKS THIS MORNING. THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT COULD PROVIDE BRIEF PERIODS OF MVFR CONDITIONS. IMPACTS: ISOLATED THUNDERSTORMS AND SHOWERS ARE POSSIBLE THIS MORNING. WIND IS EXPECTED TO SWITCH TO NORTHWEST AT ALL LOCATIONS THIS AFTERNOON WITH SPEEDS UP TO 15 KNOTS POSSIBLE. WINDS WILL BECOME LIGHT AND VARIABLE THIS EVENING. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 326 AM MDT MON MAY 26 2014 MTZ019-020-023>027-062-270900- SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- EASTERN ROOSEVELT- 326 AM MDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST THROUGH THE EVENING HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND SMALL HAIL ESPECIALLY NEAR THE BORDER WITH NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 141 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
9 hail. Local standard time, as filed.
Trained spotter reported quarter-sized to half dollar-sized hail with heavy rain.
Trained spotter reported quarter-sized hail.
Public reported quarter-sized hail in the town of Plentywood and the immediate area surrounding Plentywood.
Public reported golf ball-sized hail.
Public reported golf ball-sized hail and heavy rain.
Public reported baseball-sized hail which broke a car windshield on approach to the town of Plentywood.
Public call reported arriving home to hail damage. Hail size during the event is unknown but golf ball-sized hail stones were present upon arrival hours after the event. Public also reported broken roof vents, paint stripped from a doorway, mangled trim, and leaves and bark stripped from trees on the property.
Public reported golf ball-sized to tennis ball-sized hail.
Public reported pea-sized to quarter-sized hail with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516722, 516723, 516724, 516725, 516726, 516727, 516728, 516729, 516730.